Colorado, 2020

Flash Flood and Damaging Winds in Colorado, June 27, 2020

June 27, 2020 · NWS GLD · 4 events in 3 counties and zones

Storms formed in eastern Colorado organizing into a line as they neared the Kansas border with isolated storms forming to the south of Cheyenne County in Colorado. The line of storms produced thunderstorm wind gusts up to 65 mph and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$10
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms formed in eastern Colorado organizing into a line as they neared the Kansas border with isolated storms forming to the south of Cheyenne County in Colorado. The line of storms produced thunderstorm wind gusts up to 65 mph and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 12:19 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 12:19 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
119 PM MDT Sat Jun 27 2020

.SHORT TERM...(This evening through Sunday)
Issued at 1231 PM MDT Sat Jun 27 2020

18 UTC Water Vapor Imagery and RAP analysis indicate broad
westerly flow aloft over the area,with short wave trough
approaching northeastern Colorado per satellite imagery. At the
surface, seeing two areas of cumulus developing, one along trough
axis from Wray to Limon and another along a convergent area
between Burlington and St. Francis.

Main forecast concern will center around severe thunderstorm
potential late this afternoon tonight.

Expect thunderstorms to develop along trough in eastern Colorado
by 22 UTC, although secondary area of cumulus to the east of the
Colorado state line makes me think there may be 2 areas of initial
development, especially as this area is supported by persistent
forced ascent due to WAA. Despite the possibility of an isolated
cell or two in Kansas, still think forecast will play out similar
to yesterday. Storms will form along trough axis, and with high
bases and strong DCAPE will quickly form strong cold pool/gust
front. With the orientation of 0-3km wind shear, seems like a
favorable environment for MCS to develop and remain in balance
with cold pool for several hours. With potential organization into
a linear mode and strong DCAPE think wind gusts up to 70 mph
primary threat, although if isolated storms develop further east
ahead of the line hail may become more of a threat.

Storms should move across the area fairly quickly with any MCS out
of the area by 06 UTC. On Sunday very warm and dry conditions
expected. Heating may be enough to overcome any capping and with
weak dryline developing would not be out of the question to see an
isolated storm. Signal right now looks fairly weak however and
think continued dry forecast is in order.

.LONG TERM...(Monday through Saturday)
Issued at 119 PM MDT Sat Jun 27 2020

The extended starts with troughing over the western US, ridging over
the Southeastern and GREAT Lakes regions, and troughing over the New
England States. This upper level pattern will produce southwest flow
aloft over the Tri-States area and aid in dry and hot (highs are
expected to reach at or above 100) conditions through Tuesday
afternoon. Add in relative humidity values of 10 to 15 percent will
result in possible fire weather conditions.

Tuesday afternoon, the models are showing a cold front moving
through the region and producing a chance of thunderstorms during
the afternoon and evening hours, mainly the the northwestern part of
the Tri-State region.

For the rest of the week, temperatures will be in the above normal
range of the middle 90s and an upper-level ridge will build over the
High Plains and influence the area. The However, disturbances
traveling within the upper-level flow may result in afternoon
thunderstorms each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jun 27 2020

Another cluster of thunderstorms is expected to develop after 22Z
near the KS/CO border and move east through 05Z. Appears GLD more
likely to see impacts as these high based storms move over
terminals. Storms will be forming into a squall line, with winds
gusting over 45 kts likely. After storms pass, expect VFR
conditions to prevail.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BW
AVIATION...JRM
Hazardous weather outlook, Jun 27, 11:53 AM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1253 PM MDT Sat Jun 27 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1253 PM MDT Sat Jun 27 2020 /153 PM CDT Sat Jun 27 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop across eastern Colorado after
2 PM MDT and move across the area in the evening hours. A few severe
storms are expected, with wind gusts of 60-70 mph and blowing dust
the primary threats. Large hail in excess of an inch in diameter is
also possible, especially as storms first develop.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Elevated to near critical fire weather conditions are expected
Sunday, Monday, and Tuesday afternoons across East Central Colorado
into parts of Northwest Kansas.

.SPOTTER INFORMATION STATEMENT...

If severe weather is observed, please report it to the National
Weather Service in Goodland.

In the hours before

Special weather statement, Jun 27, 3:15 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Sat Jun 27 2020

NEZ079-272230-
Dundy NE-
415 PM MDT Sat Jun 27 2020

...SPECIAL WEATHER STATEMENT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Haigler, or 16 miles east of Wray, moving northeast at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4006 10199 4013 10203 4026 10184 4010 10172
TIME...MOT...LOC 2215Z 242DEG 22KT 4013 10191

AW
Special weather statement, Jun 27, 3:38 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
438 PM MDT Sat Jun 27 2020

NEZ079-272300-
Dundy NE-
438 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNDY COUNTY UNTIL
500 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Haigler, or 15 miles east of Wray, moving east at 15
mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 10190 4016 10193 4025 10176 4007 10167
TIME...MOT...LOC 2237Z 256DEG 13KT 4012 10193

AW

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
June 27, 4:30 PM MST to 8:55 PM MST
Where
Yuma County, 0.47 mi E of Idalia to 0.46 mi E of Idalia
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10
Reported by
Public
Coordinates
39.699, -102.291

Fourteen inches of water on County Road DD approximately half a mile south of Highway 36 due to heavy rain.

Thunderstorm Wind, Cheyenne

When
June 27, 6:30 PM MST
Where
Cheyenne County, 3.4 mi SE of Salis
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.800, -102.220

Thunderstorm Wind, Cheyenne

When
June 27, 6:40 PM MST
Where
Cheyenne County, 2.13 mi NW of Carlton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -102.130

Thunderstorm Wind, Kit Carson

When
June 27, 7:29 PM MST
Where
Kit Carson County, 4.05 mi SSW of Burlington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.243, -102.287

ASOS observed 58 mph gusts with 43 mph sustained.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898399, 898404, 898405, 898407.